I went to the doctor in January 2008 with a cold and was asked if I had had my Gardasil shot. There was no discussion about possible side effects and I was urged to have it while it was still free. So I had the first shot then, just before my 26th birthday. I had the second shot at the end of February.
I was healthy, fit and enjoying life. I was working in retail and there was talk of promotion and management training. My long term plans included a career change so I was training at the gym regularly to get my fitness level up. I passed a thorough preliminary medical examination in early May.
Around this time I broke out in a rash. Originally I thought it might have been bed bugs but it persisted and the doctor thought it was an allergy of some sort. I was put on antihistamines but the rash continued. One day my eyelid was swollen. Another day my lip swelled up. It seemed random and puzzling.
In June I had my third Gardasil shot and then things really started to rev up. The rash was all over my torso, legs, arms and sometimes face. It would sometimes come up in great welts. One night my thighs were blood red and so itchy I thought I’d go mad. One day I woke up and my entire face was so swollen I could barely recognise myself. My hands and feet would swell up and be so painful I could barely walk. My wrists and ankles ached and I had trouble sleeping because every time I moved I was in pain.
By this stage I had to take time off work, ran out of sick leave and went onto sickness benefits.
I had so many blood tests I felt like a pin cushion. The GP tried to get me an appointment with an Allergist and the waiting time was 8-10 weeks. In the mean time I went gluten-free and cut down on processed foods. Nothing worked.
One day in late July my tongue started to swell. My mum drove me to the Emergency Department of the Alfred Hospital in Melbourne. I thought it will be just like on ‘House’ or ‘All Saints’ and the doctors will solve the riddle, provide a diagnosis and cure me. But no such luck. I was told I had “idiopathic urticaria / angioedema”. They couldn’t say what caused it and all they could do was try to control the symptoms. After spending hours there I was eventually sent home with a script for high dosage antihistamines – I was on 4 x 24 hr strength tablets a day (i.e. 4 times the normal dose). The doctors assured me this would control my symptoms. It didn’t. I had 2 further episodes of my tongue and throat swelling so much that I had trouble breathing.
So I spent months on high-dose antihistamines and intermittent short courses of cortisone. It didn’t stop the rash or the swellings, and all it did was make me feel sick and really tired.
Eventually my GP found information on a drug – a mast cell stabiliser – that seemed to explain and (hopefully) treat my symptoms. However the drug, Ketotifen, is not available in Australia and we had to send to New Zealand for it.
I cut down on the antihistamines and started on the Ketotifen at the beginning of September. Gradually the swellings became less frequent. The rash remained but became more “normal”.
I finally got an appointment to see a Clinical Immunologist in October. He diagnosed severe chronic urticaria. In terms of severity, it was in the top 5% he had seen. The recommended treatment was a long-term course of cortisone. He explained that long-term cortisone use had some nasty side effects but he was confident it would get rid of the rash. He couldn’t say how long I would have to stay on cortisone. I was to think about the pros and cons of this, and decide whether to start the cortisone when I came to my next appointment in December.
In November I saw a Traditional Chinese Medicine practitioner and had acupuncture. The rash disappeared. I don’t know whether it was the acupuncture or a combination of acupuncture and the Ketotifen, but something finally worked. I stayed on the Ketotifen for another 4 months and remained rash free when I stopped taking it.
However this whole experience left me exhausted and depressed. I feel as if my life was put on hold for months. It is only now, more than 12 months later, that I have my health back. I’m slowly building up my fitness to what it was last year.
I had to take over a month off work and could only work part time after that. Not only did it cost me a lot financially in terms of being off work, I had to spend a fortune on antihistamines, Ketotifen, painkillers, indigestion tablets, and assorted other drugs.
However when I read some of the other stories, I realise that it could have been much worse. I just don’t understand how something like this could be allowed to happen.
My advice to other young women: SAY NO TO GARDASIL!!!